CARDIOVASCULAR COLLAPSE AND SEIZURES: AN UNINTENDED QUETIAPINE OVERDOSE

Elena Jimenez Gutierrez, MD1, Spencer Winters, MD2, Siobhan Proksell, MD3, 1Division of General and Hospital Medicine, Department of Medicine, The University of Texas Health Science Center at San Antonio, San Antonio, TX; 2Battle Creek, MI; 3Pittsburgh, PA

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 740

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , ,

Case Presentation: A 58-year-old man presented with two days of confusion, tremors and seizures. Past medical history included schizophrenia, epilepsy, HCV infection and right hemiparesis due to ischemic strokes. He initiated dasabuvir, ombitasvir, paritaprevir and ritonavir (Viekira Pak) three days earlier. His epilepsy had been well controlled on lamotrigine for years. Review of systems was otherwise unremarkable. Vital signs were notable for tachycardia to 120 and hypotension to 73/51. Physical exam revealed disorientation, miosis, dry oral mucosa, tremors in all extremities, normal reflexes, and no new focal neurologic deficits, meningeal signs, thrush, jugular venous distention or stigmata of cirrhosis. BMP was notable for hypokalemia, acute kidney injury, metabolic acidosis with high anion gap, and normal osmolal gap. VBG revealed mild respiratory acidosis. CBC showed only mild anemia. Drug testing was positive for tetrahydrocannabinol. Hepatic function panel, PT/PTT, ammonia, lamotrigine, CK, troponin, cortisol, and D-dimer levels were unremarkable. Urine and blood cultures, HIV serology and CXR were negative. Head CT demonstrated no acute process. EEG revealed only diffuse slowing. EKG showed sinus tachycardia, prolonged QTc, and no ST or T-wave changes. TTE showed hyperdynamic LV function without wall motion abnormalities (WMA) and no RV dysfunction. The quetiapine level was 1434 ng/mL (therapeutic range 100-500 ng/mL).

Discussion: Patient presented in distributive shock due to quetiapine overdose from its interaction with ritonavir. A negative infectious work-up and no fever or leukocytosis made septic shock improbable. Normal cortisol levels went against an addisonian crisis. Serotonin and neuroleptic malignant syndromes were unlikely given lack of muscular rigidity, abnormal reflexes and elevated CK levels. Normal osmolal gap and unremarkable toxicology screen did not favor other toxic ingestions. No arrhythmias or ischemic changes on EKG, negative troponins, and a preserved ejection fraction without WMA or severe valvular insufficiency on TTE ruled out cardiogenic shock. Lack of significant hemorrhage and fluid depletion made hypovolemic shock unlikely. Given no evidence of hemodynamically significant pulmonary embolism, pneumothorax or pericardial tamponade on imaging, obstructive shock was also improbable.

Conclusions: This case enforced the need to exclude other causes of shock and highlighted a rare presentation of overdose due to drug interactions. Patient experienced delirium, seizures, tachycardia, hypotension, hypokalemia and QTc prolongation as manifestations of quetiapine intoxication. Since quetiapine is metabolized by cytochrome P450 (CYP) 3A4 and ritonavir is a potent inhibitor of CYP3A4, concomitant use increased quetiapine blood levels and caused toxicity in this patient. Given heightened use of antiviral agents for HCV treatment, it is important to be aware of potential adverse interactions between these drugs and patients’ current medications.

To cite this abstract:

Jimenez Gutierrez, E; Winters, S; Proksell, S. CARDIOVASCULAR COLLAPSE AND SEIZURES: AN UNINTENDED QUETIAPINE OVERDOSE. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 740. https://www.shmabstracts.com/abstract/cardiovascular-collapse-and-seizures-an-unintended-quetiapine-overdose/. Accessed May 24, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.